Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2017, 6:29 PM EDT for 5 counties in Tennessee. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 6:29 PM EDT (22:29 UTC)
- Expired
- Jul 6, 2017, 7:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Campbell County, TN, Claiborne County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:09 PM EDT | TSTM WND DMG | La Follette, TN | HIGH WINDS REPORTED WITH SEVERAL TREES DOWN. |
| Jul 6, 7:15 PM EDT | TSTM WND DMG | 5 N Caryville, TN | ISOLATED DOWNED TREES AND TREE DAMAGE BETWEEN MM 150 AND 153 ALONG I-75N |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
075
WUUS54 KMRX 062229
SVRMRX
TNC001-013-025-129-151-062330-
/O.NEW.KMRX.SV.W.0103.170706T2229Z-170706T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
629 PM EDT THU JUL 6 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Morgan County in east Tennessee...
Northwestern Claiborne County in east Tennessee...
Northwestern Anderson County in east Tennessee...
Campbell County in east Tennessee...
Scott County in east Tennessee...
* Until 730 PM EDT
* At 628 PM EDT, severe thunderstorms were located along a line
extending from Siler to near Zion Hill to near Helenwood to near
Monterey, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Jellico, Caryville, Lake City, Winfield, Sunbright, Rugby, High
Point, Elk Valley, Smokey Junction, Honey Creek State Park,
Rosedale, Robbins, Big South Fork National Park and Cove Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3658 8385 3659 8368 3648 8374 3642 8383
3643 8389 3639 8392 3640 8395 3632 8397
3605 8437 3610 8484 3616 8491 3621 8491
3628 8488 3630 8480 3640 8466 3654 8474
3660 8465
TIME...MOT...LOC 2228Z 270DEG 44KT 3670 8398 3653 8425 3644 8452 3621
8525
HAIL...0.75IN
WIND...60MPH
$$
DH2 follow-up statements
239
WWUS54 KMRX 062254
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
654 PM EDT THU JUL 6 2017
TNC001-013-025-129-151-062330-
/O.CON.KMRX.SV.W.0103.000000T0000Z-170706T2330Z/
Morgan TN-Claiborne TN-Anderson TN-Campbell TN-Scott TN-
654 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MORGAN...NORTHWESTERN CLAIBORNE...NORTHWESTERN ANDERSON...
CAMPBELL AND SCOTT COUNTIES...
At 653 PM EDT, severe thunderstorms were located along a line
extending from Ferndale to near Wilkerson to 7 miles northwest of La
Follette to 15 miles south of Jamestown, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Jellico, Caryville, Lake City, Winfield, Sunbright, Rugby, High
Point, Elk Valley, Smokey Junction, Rosedale, Robbins, Cove Lake
State Park, Deerlodge and Ketchen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3658 8385 3659 8368 3648 8374 3642 8383
3643 8389 3639 8392 3640 8395 3632 8397
3605 8437 3610 8484 3616 8491 3621 8491
3628 8488 3630 8480 3640 8466 3651 8453
3659 8425
TIME...MOT...LOC 2253Z 269DEG 43KT 3670 8370 3653 8397 3644 8424 3621
8497
HAIL...0.75IN
WIND...60MPH
$$
DH370
WWUS54 KMRX 062320
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
720 PM EDT THU JUL 6 2017
TNC001-013-025-129-151-062330-
/O.CON.KMRX.SV.W.0103.000000T0000Z-170706T2330Z/
Morgan TN-Claiborne TN-Anderson TN-Campbell TN-Scott TN-
720 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR MORGAN...NORTHWESTERN CLAIBORNE...NORTHWESTERN ANDERSON...
CAMPBELL AND SOUTHEASTERN SCOTT COUNTIES...
At 720 PM EDT, severe thunderstorms were located along a line
extending from near Peepace Store to near Tazewell to 11 miles south
of Pruden to 7 miles north of Wartburg, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Follette, Wartburg, Jacksboro, Caryville, Lake City, Sunbright,
High Point, Smokey Junction, Rosedale, Disney, Cove Lake State Park,
Deerlodge, Clairfield, Fincastle, Royal Blue, Norma, Frozen Head
State Park, Slick Rock, Petros and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3658 8385 3659 8368 3648 8374 3642 8383
3643 8389 3639 8392 3640 8395 3632 8397
3605 8437 3610 8484 3616 8491 3621 8491
3628 8488 3630 8480 3632 8460 3644 8411
3658 8398
TIME...MOT...LOC 2320Z 270DEG 44KT 3670 8330 3653 8357 3644 8384 3621
8457
HAIL...0.75IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:37 PM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 6, 2:37 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Morristown TN 237 PM EDT Thu Jul 6 2017 .SHORT TERM...(Tonight and Friday)...A short wave trough and dying frontal boundary will move into the area tonight. This will enhance our chances for showers and thunderstorms. Looks like the best chances may linger until well after midnight with the action winding down a bit by late night. Will carry likely PoPs all areas. Wind fields still support some organization to the convection this afternoon and into at least early tonight, so will keep HWO mention of strong to severe storms. Weak short wave ridging behind this system along with some deep layer drying should help to limit convection for Friday, so will carry just slight chance PoPs north to chance south. Will not stray far from MAV temps overall. .LONG TERM...(Friday night through Thursday)... Our forecast area will be between two systems to start the forecast period, with a frontal boundary pushing southeast of the area Friday night and another cold front approaching from the upper midwest. Moisture will be somewhat limited with this second boundary due to northwest flow between the boundaries, but there should be enough lift along the front to spark at least some scattered showers and thunderstorms on Saturday as the front pushes through. High pressure at the surface and northwest flow aloft will result in a brief period of drier weather for Sunday into Monday before the center of the surface high slides east and moisture returns to the area. Kept broadbrushed slight chance to chance PoPs in Tuesday through Thursday with a moist environment and a few weak disturbances rotating through the base of an upper level trough. This should be enough to spark at least scattered showers/thunderstorms each day. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 87 72 88 / 70 40 20 40 Knoxville McGhee Tyson Airport, TN 70 85 69 86 / 70 40 30 40 Oak Ridge, TN 70 86 70 86 / 70 30 40 30 Tri Cities Airport, TN 68 85 67 83 / 70 30 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/EMH
Hazardous weather outlook, Jul 6, 2:50 PM EDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 250 PM EDT Thu Jul 6 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 250 PM EDT Thu Jul 6 2017 /150 PM CDT Thu Jul 6 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected through tonight, and a few of these storms may become strong to severe. Damaging winds, along with heavy rainfall which can lead to localized flooding, are expected to be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will push through the area and bring scattered showers and thunderstorms on Saturday. Some of these storms may strong winds and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 6, 2:57 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/06/2017 KNOX TN 911 CALL CENTER
TREE DOWN ON NEYLAND DRIVE.
&&
JLBLocal storm report, Jul 6, 3:29 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM LIGHTNING 2 SW KNOXVILLE 35.95N 83.97W
07/06/2017 KNOX TN BROADCAST MEDIA
LIGHTNING STRUCK A HOUSE NEAR THE 4000 BLOCK OF TOWANDA
TRAIL SW. TIME ESTIMATED BY RADAR.
&&
JLBSpecial weather statement, Jul 6, 4:13 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
413 PM EDT THU JUL 6 2017
TNZ071-072-085>087-062100-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-McMinn TN-
413 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MCMINN...
SOUTHWESTERN BLOUNT AND CENTRAL MONROE COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Madisonville, moving east at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Madisonville, Englewood, Tellico Plains, Citico Beach, Tariffville,
Mount Vernon, Citico, Talassee and Deals Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3547 8449 3565 8398 3548 8391 3547 8394
3546 8395 3546 8396 3543 8400 3541 8401
3541 8402 3539 8401 3537 8401 3529 8442
TIME...MOT...LOC 2012Z 252DEG 22KT 3541 8437
DHSpecial weather statement, Jul 6, 4:15 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
315 PM CDT THU JUL 6 2017
TNZ098-062115-
Marion TN-
315 PM CDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 415 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stevenson, or 11 miles west of Bridgeport, moving
northeast at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Fiery Gizzard State Park, Haletown (guild), Griffith
Creek, Chimneys State Park, Hicks Gap State Park, Sequatchie Cave,
Foster Falls State Park and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 8586 3530 8554 3527 8549 3527 8546
3516 8539 3511 8539 3509 8536 3505 8538
3504 8541 3500 8543 3498 8548 3499 8586
TIME...MOT...LOC 2015Z 239DEG 22KT 3498 8591
DHLocal storm report, Jul 6, 4:50 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 9 NE TAZEWELL 36.55N 83.46W
07/06/2017 CLAIBORNE TN DEPT OF HIGHWAYS
3 TREES DOWN ON HOPEWELL ROAD. TIME ESTIMATED BY RADAR.
&&
JLBSpecial weather statement, Jul 6, 5:51 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
551 PM EDT THU JUL 6 2017
TNZ012>014-035-062245-
Claiborne TN-Scott TN-Campbell TN-Morgan TN-
551 PM EDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN
CLAIBORNE...CAMPBELL AND SCOTT COUNTIES UNTIL 645 PM EDT...
At 548 PM EDT, Doppler radar was tracking a line of strong
thunderstorms just west of the northern Plateau. Movement was east
at 40 mph.
Wind gusts up to 45 mph will be possible with these storms.
Locations impacted include...
La Follette, Oneida, Wartburg, Jacksboro, Huntsville, Helenwood,
Jellico, Caryville, Winfield, Sunbright, Rugby, High Point, Elk
Valley, Smokey Junction, Honey Creek State Park, Robbins, Big South
Fork National Park, Cove Lake State Park, Deerlodge and Ketchen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8385 3658 8369 3660 8365 3624 8419
3624 8423 3619 8427 3622 8430 3621 8439
3615 8445 3610 8440 3606 8446 3610 8484
3616 8491 3621 8491 3628 8488 3630 8480
3637 8472 3640 8466 3660 8478
TIME...MOT...LOC 2148Z 275DEG 37KT 3671 8463 3623 8575
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:40 PM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Roane | 50 min |
| Jul 6, 1:09 PM EDT | Special Weather Statement | MRX | Roane | 36 min |
| Jul 6, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Loudon, Roane | 49 min |
| Jul 6, 2:24 PM EDT | Special Weather Statement | MRX | Claiborne, Hancock | 51 min |
| Jul 6, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 41 min |
| Jul 6, 4:13 PM EDT | Special Weather Statement | MRX | Monroe | 47 min |
| Jul 6, 4:15 PM EDT | Special Weather Statement | MRX | Marion | 60 min |
| Jul 6, 5:51 PM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 54 min |
| Jul 6, 6:59 PM EDT | Special Weather Statement | MRX | Anderson, Claiborne, Grainger, Hancock, Knox, Union | 61 min |
| Jul 6, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Hancock, Hawkins, Knox and 1 more | 63 min |
| Jul 6, 7:57 PM EDT | Special Weather Statement | MRX | Morgan | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.